Q. Maintenance drugs in kidney carcinoma patient has been stopped. What is your opinion?

Answered by Dr. Pankaj Jawandhiya and medically reviewed by Dr. Divya Banu M

 

New
Do you have a question on Kidney Cancer or Blood Pressure? We have medical experts to help you right away. Ask a Doctor Now »
 

Hi doctor,

My dad is 78 years old and was diagosed with stage 4 transitional cell carcinoma of left kidney for which he underwent a neprourectomy. It is six months now and he took immunotherapy for the same. He had three doses of Ketruda but with third dose he developed pneumonitis and changes in lung. He had blood culture but no infection was present so they treated with steroids for 10 days, after stopping steroids he developed some tiredness and fever for which he was put on antibiotic Bactrim. But after he took that for a few days, he was better but just two days back he developed extreme drowsiness, slurring of speech and confusion. He was advised to rush to a nephrologist because his creatinine was 3.7 and his HB was 7. His potassium levels were high too and ESR was 120, lymphocytes were low.

So, they took out all the drugs he is presently on to stabilise his creatinine and potassium levels and transfused blood. My question is he was on maintainance drugs for 40 years of which Sartel 40 for hypertension, Glyciphage for diabetes, Liofen and Gabantin for trigeminal neuralgia and Ativan for anxiety have been withheld. Do these drugs cause any interference with his kidneys? Please let me know because I want a second opinion and be double sure that this is the right thing to do.


Related Questions:
My mother has CKD with creatinine level 6.3. What has to be done?
Dr.Tamer Mohammed Abou Youssif
High Blood Pressure: Things You Need To Know!!
 

Dr. Pankaj Jawandhiya
MBBS., MD., DM NEPHROLOGY
Nephrology

Hello,

Welcome to icliniq.com.

I have gone through the details about your history. Cause of deranged renal function is multifactorial. First of all, Ketruda that is Pembrulizumab can cause interstitial nephritis, that can cause damage to kidney and rise of creatinine.

Sartel is for blood pressurebut it can cause rise in creatinine in acute setting such as after surgical stress, so stopping is a good decision. When there is a damage to kidney, drug such as Gabapentin get accumulated in body and can cause neurological symptoms as you told. It will subside gradually as kidney function improves.

So, from current medicines, you stop Parozep until his kidney recover, for blood pressure take Amlodipine 5 mg (as the blood pressure is normal now) (attachment removed to protect patient identity). Get urine routine done and urine protein creatinine ratio and if creatinine continue to rise, a kidney biopsy may be needed. Otherwise, control of potassium and urine output as per regular protocol of treating nephrologist.

Take care and would like to know further detail and progress, wishing him a speedy recovery.

 

Hi doctor,

Thank you very much for your reply. I have further queries. They had done an ultrasound which showed grade 2 renal parenchymal changes and mild ascites. Bilateral basal consolidations in lung and minimal pleural effusions. They have restarted Activin and Gabantin, the creatinine level was 3.49, and all other parameters were improving. Overall my father is feeling much better. His urine output is good, and general parameters are all stable. Can you please advice? His urine and blood culture reports are negative. He has no other problem. They have also given erythropoietin injection.

 

Dr. Pankaj Jawandhiya
MBBS., MD., DM NEPHROLOGY
Nephrology

Hi,

Welcome back to icliniq.com.

Fine, I want to know his creatinine before operation along with some reports before that to see whether he has an acute or chronic problem of the kidney. It would be better if you send me the exact USG report and films.

 

Hi doctor,

Sorry, I do not have any reports. But, I know his kidney was normal until a few weeks back, normal in size and normal echotexture. This change in appearance is very acute, and now kidney is enlarged with increased cortical echotexture and accentuated corticomedullary differentiation. They have reported as grade 2 renal parenchymal disease. His blood pressure and diabetes are in control. They have reduced dosage of Gabapentin and Activin because my dad has been on them for 40 years and he cannot handle withdrawal, so they have cut the dosage to half. This condition of the kidney is a very acute and sudden onset after taking Bactrim, and he experienced all the symptoms that we found out that he had raised creatinine. They have been testing urine and blood and even performing a regular ultrasound for the three doses of Ketruda. All these happened before he went for the 4th dose. I do not have films because I am not with him.

 

Dr. Pankaj Jawandhiya
MBBS., MD., DM NEPHROLOGY
Nephrology

Hi,

Welcome back to icliniq.com.

Basically, USG findings depend on sonologist who is performing the scan. Considering it as acute, 70% chances it will recover, considering it happened after the third dose, it needs kidney biopsy to rule out interstitial nephritis. Also, other cause could be fluctuations in BP; hence dehydration needs to be ruled out.

 

Hi doctor,

I want to update you with the present situation. My dad's creatinine was 3.4 yesterday and today 3.49. The Nephrologist has said that they will not do a biopsy and they are treating with Nodosis DS, Bistla, Alfaren, and Silodal D. Otherwise, his blood pressure and diabetes are in control. His urine showed gram-negative rods and few pus cells but the culture was sterile. Overall he is feeling good. There are no other complaints. Any of your suggestions would be useful. Thank you.

 

Dr. Pankaj Jawandhiya
MBBS., MD., DM NEPHROLOGY
Nephrology

Hello,

Welcome back to icliniq.com.

I am happy to hear. It is good that the condition is stabilized. Please, wait and watch. Let us hope for the best.

 
 
Ask your health query to a doctor online?
 
Ask a Doctor Online »
* guaranteed answer within 4 hours.

Related Questions & Answers


My mother has CKD with creatinine level 6.3. What has to be done?
Query: Hello doctor, My mother is 56 years old and she is having CKD with creatinine level 6.3. Her BP is around 130/80 mmHg and blood sugar below 150 mg/dl for the past three months. Kindly guide me.  Read Full »
Dr. Abhishek Dixit
Nephrologist

Answer: Hi, Welcome to icliniq.com. BP and sugar are in normal range. What questions do you have regarding creatinine? For more information consult a nephrologist online --> https://www.icliniq.com/ask-a-doctor-online/nephrologist  Read Full »
 
Low Blood Pressure (Hypotension)
Article Overview: Blood pressure is the force exerted by the blood flowing in the blood vessels on the walls of the vessels. Without this force, oxygen and nutrients would not reach the tissues and organs of the body. The heart exerts this pressure by forcing the blood out with every contraction. The increase or decrease of blood pressure depends on the circumference of the blood vessel and the force by which the heart pumps the blood  Read Article »
Dr. K Sneha
Cardiologist

What Is Blood Pressure? Blood pressure is the force exerted by the blood flowing in the blood vessels on the walls of the vessels. Without this force, oxygen and nutrients would not reach the tissues and organs of the body. The heart exerts this pressure by forcing the blood out with every contract ...  Read Article »
 
 

Ask your health query to a doctor online?
 
Ask a Doctor Online »
* guaranteed answer within 4 hours.
 

Ask a Doctor Online

* guaranteed answer within 4 hours
 

Most Viewed


Ankylosing Spondylitis
This article discusses about the causes, pathology, clinical features, musculoskeletal manifestation, investigation and ...Read more »
Is having severe leg pain during pregnancy normal?
Hello doctor, There is a complaint of severe pain in both the legs in my wife who is 14 weeks pregnant. She is unable t ...Read more »
The pulse rate started to fall after giving Epinephrine in a 4-year-old child. Kindly give your opinion.
Hello doctor, I am reviewing the patient care of a 4-year-old child diagnosed with the flu. He was having trouble breat ...Read more »
 
 

Also Read Answers From